Drug Safety Oversight Board Meeting - May 19, 2016
The following 16 Drug Safety Communications have posted since the January 21, 2016 DSB meeting:
- March 22, 2016: Safety issues with opioid pain medicines require label changes – FDA is warning about several safety issues with the entire class of opioid pain medicines. These safety risks are potentially harmful interactions with numerous other medications, problems with the adrenal function, and decreased sex hormone levels. Opioids can interact with antidepressants and migraine medicines to cause serious serotonin syndrome (elevated levels of serotonin in the brain cause toxicity; opioids may lead to a rare but serious under-production of cortisol, and long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility. FDA is requiring changes to the labels of all opioid drugs to warn about these risks.
- April 5, 2016: Warnings added about heart failure risk to labels of type 2 diabetes medicines containing saxagliptin and alogliptin – A FDA safety review has found that type 2 diabetes medicines containing saxagliptin and alogliptin may increase the risk of heart failure, particularly in patients who already have heart or kidney disease. The Agency is adding new warnings to the drug labels about this safety issue. Patients taking these medicines should contact their health care professionals right away if they develop signs and symptoms of heart failure.
- April 8, 2016: Warnings revised regarding use of metformin in certain patients with reduced kidney function – FDA is requiring labeling changes regarding recommendations for metformin-containing medicines for diabetes to expand metformin’s use in certain patients with reduced kidney function. The current labeling strongly recommends against use of metformin in some patients whose kidneys do not work normally. We were asked to review numerous medical studies regarding the safety of metformin use in patients with mild to moderate impairment in kidney function, and to change the measure of kidney function in metformin drug labeling that is used to determine whether a patient can receive the drug. After concluding our review, we are requiring changes to the labeling of all metformin-containing medicines to reflect this new information.
- April 26, 2016: FDA to review study examining use of oral fluconazole (Diflucan) in pregnancy – FDA is evaluating results of a Danish study that concludes there is a possible increased risk of miscarriage with the use of oral fluconazole (Diflucan) for yeast infections. We are also reviewing additional data and will communicate our final conclusions and recommendations when our review is complete.
- May 2, 2016: FDA approves brand name change for antidepressant drug Brintellix (vortioxetine) to avoid prescribing confusion with antiplatelet drug Brilinta (ticagrelor) – This is an update to the Drug Safety Communication July 30, 2015. The new brand name of Brintellix will be Trintellix. No other changes will be made to the label or packaging, and the medicine is exactly the same.
- May 3, 2016: New impulse-control problems associated with mental health drug aripiprazole (Abilify, Abilify Maintena, Aristada) – FDA is warning that compulsive or uncontrollable urges to gamble, binge eat, shop, and have sex have been reported with the use of the antipsychotic drug aripiprazole (Abilify, Abilify Maintena, Aristada, and generics). These uncontrollable urges were reported to have stopped when the medicine was discontinued or the dose was reduced. These impulse-control problems are rare, but they may result in harm to the patient and others if not recognized.
- May 10, 2016: Warnings issued about rare but serious skin reactions with mental health drug olanzapine (Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax) – FDA is warning that the antipsychotic medicine olanzapine can cause the rare but serious Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) that can progress to affect other parts of the body. We are adding a new warning to the drug labels for all olanzapine-containing products that describes this severe condition. Health care professionals should immediately stop treatment with olanzapine if DRESS is suspected.
- May 12, 2016: FDA advises restricting fluoroquinolone antibiotic use for certain uncomplicated infections; warns about disabling side effects that can occur together – The potential serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. An FDA safety review has shown that systemic fluoroquinolones are associated with disabling and potentially permanent serious side effects that can occur together and can involve tendons, muscles, joints, nerves, and the central nervous system. We are requiring the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs to be updated to reflect this new safety information.
- May 18, 2016: Interim clinical trial results find increased risk of leg and foot amputations associated with canagliflozin (Invokana, Invokamet) – In the ongoing Canagliflozin Cardiovascular Assessment Study (CANVAS), the trial’s independent data monitoring committee identified an increased risk of leg and foot amputations. Amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo. FDA alerted the public about interim safety results from CANVAS; we have not determined whether canagliflozin increases the risk of leg and foot amputations and are currently investigating this new safety issue and will update the public when we have more information. (This DSC posted one day before before the May 19 DSB meeting – too late to be included in the Board Memorandum of Public Information distributed at the May 19 meeting.)
The Board heard three presentations:
Implementing a Benefit Risk Counseling Framework for Medications with REMS (Gary Slatko, M.D., Office of Surveillance and Epidemiology, and Sara Eggers, Ph.D., Office of Program and Strategic Analysis, CDER)
Safety Signals Associated with Iodinated Contrast Materials
- Introduction (Ira Krefting, M.D., Deputy Director for Safety, Division of Medical Imaging Products, CDER)
- Delayed Adverse Reactions to Iodinated Contrast Media (Karen Bleich, M.D., Division of Medical Imaging Products, CDER)
- Iodinated Contrast Media (ICM) & Severe Cutaneous Adverse Reactions (SCAR) & Myasthenia Gravis (Lois La Grenade, M.D., M.P.H., Division of Pharmacovigilance I, Kate Phelan RPh, Division of Pharmacovigilance II, Carolyn McCloskey, M.D., M.P.H., Division of Epidemiology I, Office of Surveillance and Epidemiology, CDER)
- Intravascular Iodinated Contrast Material: Myasthenia Gravis and Stevens-Johnson Syndrome (Matthew Davenport, M.D., University of Michigan Health System)
Update on FDA Opioid Action Plan (Doug Throckmorton, M.D., Deputy Director for Regulatory Affairs, CDER)
Views expressed by non-CDER employees are those of the individual and not necessarily the opinion of his/her respective federal agency or institution.